Linear Approach to the Orbiting Spacecraft Thermal Problem

Gaite Cuesta, José and Fernandez Rico, German (2012). Linear Approach to the Orbiting Spacecraft Thermal Problem. "Journal of Thermophysics and Heat Transfer", v. 26 (n. 3); pp. 511-522. ISSN 0887-8722. https://doi.org/10.2514/1.T3748.

Description

Title: Linear Approach to the Orbiting Spacecraft Thermal Problem
Author/s:
  • Gaite Cuesta, José
  • Fernandez Rico, German
Item Type: Article
Título de Revista/Publicación: Journal of Thermophysics and Heat Transfer
Date: July 2012
ISSN: 0887-8722
Volume: 26
Subjects:
Faculty: Instituto de Microgravedad Ignacio Da Riva (UPM)
Department: Otro
Creative Commons Licenses: Recognition - No derivative works - Non commercial

Full text

[img]
Preview
PDF - Requires a PDF viewer, such as GSview, Xpdf or Adobe Acrobat Reader
Download (3MB) | Preview

Abstract

A linear method is developed for solving the nonlinear differential equations of a lumped-parameter thermal model of a spacecraft moving in a closed orbit. This method, based on perturbation theory, is compared with heuristic linearizations of the same equations. The essential feature of the linear approach is that it provides a decomposition in thermal modes, like the decomposition of mechanical vibrations in normal modes. The stationary periodic solution of the linear equations can be alternately expressed as an explicit integral or as a Fourier series. This method is applied to a minimal thermal model of a satellite with ten isothermal parts (nodes), and the method is compared with direct numerical integration of the nonlinear equations. The computational complexity of this method is briefly studied for general thermal models of orbiting spacecraft, and it is concluded that it is certainly useful for reduced models and conceptual design but it can also be more efficient than the direct integration of the equations for large models. The results of the Fourier series computations for the ten-node satellite model show that the periodic solution at the second perturbative order is sufficiently accurate.

More information

Item ID: 20198
DC Identifier: http://oa.upm.es/20198/
OAI Identifier: oai:oa.upm.es:20198
DOI: 10.2514/1.T3748
Official URL: http://arc.aiaa.org/doi/abs/10.2514/1.T3748
Deposited by: Memoria Investigacion
Deposited on: 22 Oct 2013 16:59
Last Modified: 21 Apr 2016 22:44
  • Logo InvestigaM (UPM)
  • Logo GEOUP4
  • Logo Open Access
  • Open Access
  • Logo Sherpa/Romeo
    Check whether the anglo-saxon journal in which you have published an article allows you to also publish it under open access.
  • Logo Dulcinea
    Check whether the spanish journal in which you have published an article allows you to also publish it under open access.
  • Logo de Recolecta
  • Logo del Observatorio I+D+i UPM
  • Logo de OpenCourseWare UPM